Thunderstorm Wind, Estill
- When
- May 18, 3:38 PM EST to 3:42 PM EST
- Where
- Estill County, 6 mi WNW of Irvine
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -84.067
One tree down on Trotting Ridge Road.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 11:17 AM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1217 PM EDT THU MAY 18 2006 .DISCUSSION... A QUICK UPDATE WILL BE ISSUED FOR SEVERE THUNDERSTORM WATCH NUMBER 363 EFFECTIVE UNTIL 0Z...OR 8 PM EDT FOR ROUGHLY NORTHEASTERN HALF OF THE CWA. && .PREV DISCUSSION... 1143 AM EDT THU MAY 18 2006 DECIDED TO INCREASE MAX TEMPS SLIGHTLY PER LATEST SFC OBS. WINDS WILL PICK UP DRAMATICALLY WITH AND BEHIND THIS SHORT WAVE. WITH THE POSSIBILITY OF WINDS MIXING DOWN AS THUNDERSTORMS DEVELOP AND MOVE THROUGH THE AREA...AND PER THE LATEST SPC MESOSCALE DISCUSSION... DECIDED TO ADD WORDING TO ZONES TO INCLUDE THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS WITH ANY THUNDERSTORM ACTIVITY. ALSO MADE A LAST MINUTE INCREASE TO THE POPS IN THE NORTH AND EAST. UPDATED ZONES ALREADY SENT. ISC GRIDS UPDATED WITH CORRESPONDING PRODUCTS OUT SHORTLY. 952 AM EDT THU MAY 18 2006 THIS MORNINGS SFC CHART INDICATES LAST NIGHTS COLD FRONT HAS PUSHED THROUGH THE BULK OF THE CWA...STRETCHING BACK TO AN OPEN SFC WAVE NEAR KHOP. THE FRONTAL BOUNDARY DISSECTS THE MID MISSISSIPPI VALLEY FROM THERE TRAILING TO THE WEST. THE 850H FRONT IS ALMOST DIRECTLY OVER THE CWA. THIS MORNINGS UPPER LEVEL CHARTS AND WATER VAPOR LOOP ARE PICKING UP ON AN IMPRESSIVE SHORT WAVE NEAR CHICAGO. BOTH THE NAM AND GFS HAVE THIS SHORTWAVE DIGGING INTO OUR AREA...OR MOVING INTO THE SME/LOZ AREA BY EARLY EVENING...ABOUT 6 PM. FCST SOUNDINGS SOUNDINGS ARE SHOWING A SUBSTANTIAL CAP OVER OUR AREA THROUGH TO ABOUT 18Z. THIS CAP GET LIFTED OUT BY 21Z AS THE SHORTWAVE APPROACHES OUR AREA. THE 12Z SOUNDING FROM ILN CONFIRMS THE EXISTENCE OF THIS CAP...AND THE ILX SOUNDINGS SHOWS THIS CAP BEING LIFTED. IN OTHER WORDS...MODELS HAVE A PRETTY GOOD HANDLE ON THE TIMING AND STRENGTH OF THIS SHORTWAVE. THE ONLY DIFFERENCE IS THAT THE 06Z NAM IS SLIGHTLY FURTHER WEST WITH THE POSITION OF THE VORT LOBE THAN THE GFS AND SATELLITE...UPPER AIR CHARTS WOULD INDICATE. FROM ALL APPEARANCES...THE 850H FRONT WILL BASICALLY REMAIN STATIONED OVER OUR CWA...POSSIBLY DRIFTING TO THE SOUTH JUST A BIT. THE SECOND SHORT WAVE WILL CATCH UP AND FORCE THE 850 FRONT THROUGH THE REGION LATER THIS EVENING. THIS WILL KEEP THE THREAT OF AN ISOLATED SHOWER IN THE PICTURE THROUGH THE MORNING HOURS. THE THREAT OF SHOWERS AND SCATTERED THUNDERSTORMS INCREASES SIGNIFICANTLY THROUGH THE AFTERNOON...AND EARLY EVENING HOURS AS THE SHORT WAVE PASSES OVER EASTERN KENTUCKY. THE POTENTIAL FOR SMALL HAIL STILL EXISTS WITH ANY THUNDERSTORM ACTIVITY. THE ZONE FORECAST...AND ISC GRIDS ARE IN EXCELLENT SHAPE THIS MORNING...HANDLING ALL THIS QUITE WELL. WILL UPDATE THE ZONES MAINLY FOR MORNING AND AFTERNOON WORDING. HOWEVER...WITH SUBSTANTIAL CLEARING AND THE 850 FRONT STALLING OUT ACROSS THE AREA...MAY TWEAK HIGH TEMPS UP A DEGREE OR TWO. BUT WILL WAIT ANOTHER HOUR TO SEE HOW LOCAL TEMPS RESPOND FIRST. CURRENTLY THE HOURLY TEMPS OBS ARE RUNNING AS ADVERTISED IN THE ISC GRIDS...WITH THE ONLY EXCEPTION BEING THE SOUTHWEST WHERE TEMPS ARE RUNNING A COUPLE DEGREES HIGHER. UPDATED ZONES WILL BE OUT ABOUT 11 AM. 551 AM EDT THU MAY 18 2006 BULK OF THE PREFRONTAL CONVECTION HAS JUST ABOUT CLEARED THE ENTIRE CWA. WINDS HAVE GONE CALM ENOUGH IN THE VALLEYS FOR SOME PATCHY FOG TO FORM AS WELL AFTER THE OVERNIGHT PRECIP. COLD FRONT IS ACTUALLY STILL NORTH OF THE AREA AT THIS TIME. EXPECT AT LEAST SCATTERED CONVECTION TO REFIRE THIS AFTERNOON WITH THE BOUNDARY AND THE TROUGH AXIS TO COME LATER TODAY. WILL CLEAN UP THE MORNING WORDING TO ACCOUNT FOR THE QUICK EXIT OF THE PREFRONTAL SHOWERS. UPDATE OUT SHORTLY. 300 AM EDT THU MAY 18 2006 COLD FRONT HAS JUST PASSED FGX. BAND OF CONVECTION OUT AHEAD OF THE FRONT HAS WANED WITH TIME. IR SAT SHOWS WARMING CLOUD TOPS WITH LIGHTING ON THE DECLINE AS WELL. EXPECT A GENERAL DECREASE IN INTENSITY AND COVERAGE THROUGH THE REST OF THE MORNING. HAVE BEST POPS IN THE SOUTHEAST AS MOST OF THE PRECIP WILL HAVE CLEARED MOST OF THE CWA BY 10Z. PARTIAL CLEARING WILL THEN FOLLOW WITH GUSTY WEST WINDS BEHIND THE FRONT. TROUGH AXIS WILL THEN APPROACH THIS AFTERNOON WITH SOME SCATTERED CONVECTION POSSIBLE WITH THE STEEP LAPSE RATES IN PLACE. LOW WETBULBS WILL YIELD THE POTENTIAL FOR SOME SMALL HAILERS. MODELS CONTINUE TO TREND MCS ACTIVITY THURSDAY NIGHT INTO FRIDAY FURTHER SOUTHWEST OF THE AREA. HAVE TRIMMED POPS BACK SIGNIFICANTLY WITH GENERAL HEIGHT RECOVERY AND LACKING OF GOOD LOW LEVEL MOISTURE. TEMPERATURES WILL MODERATE WITH TIME AS WESTERN RIDGE/EASTERN TROUGH PATTERN GRADUALLY EASES UP. NEXT WEATHER MAKER ARRIVES LATE SATURDAY INTO SUNDAY AS COLD FRONT TAKES AIM AT THE AREA. LATEST GFS HAS THIS BOUNDARY STALLING ACROSS THE AREA WELL INTO NEXT WEEK...WITH INTERMITTENT DISTURBANCES BRINGING SHOTS OF PRECIPITATION TO THE AREA. CURRENTLY HAVE A DRY FORECAST AFTER SUNDAY. HAVE DECIDED TO LET DAY SHIFT DIGEST ANOTHER MODEL RUN OF THIS SCENARIO BEFORE MAKING ANY WHOLESALE CHANGES. 955 PM EDT WED MAY 17 2006 SFC CHART AND 88D INDICATES TSRA PRIMARILY NORTH OF THE OH RVR MOVING EAST. SOME STORMS IN THIS AREA HAVE BEEN SVR WITH LARGE HAIL THE PRIMARY THREAT. A COUPLE OF ROGUE TSRA HAVE POPPED UP SOUTH OF CVG IN AN OUTFLOW BOUNDARY AND AN AREA WHERE SFC DWPTS ARE 50+ DEG F. THESE STORMS ARE ALSO MOVING EAST TOWARDS OUR MOST NRN COUNTIES...HOWEVER OUR DWPTS ARE IN THE MID 40S. EXPECT THESE STORMS TO DIMINISH AS THEY LOSE THE DAYTIME HEATING AND MOVE INTO OUR MORE STABLE AIR. WILL STILL KEEP SLGHT CHC POP IN OUR NRN COUNTIES BUT WILL LOWER POPS ELSEWHERE FOR THE EARLY PART OF THE OVERNIGHT. S/WV NOW ACROSS CNTRL IN/IL/NRN MO PROGGED TO MOVE THRU THE CWFA AFTER MIDNIGHT. TIMING OF FNTL PASSAGE NOT FAVORABLE FOR TSRA ACTIVITY. HOWEVER WITH UPPER LVL JET AND ACCOMPANYING LLVL INFLUX OF MOISTURE WITH FNTL PASSAGE...THIS FNT SEEMS TO HAVE ENUF DYNAMICS TO CREATE ITS OWN WX. WILL MAINTAIN TSRA FCST WITH FNTL PASSAGE BUT WILL DOWNPLAY SVR POTENTIAL. REST OF FCST LOOKS GOOD AND ONLY A FEW MINOR TWEAKS TO DWPTS AND QPF TO BLEND BETTER WITH ISC GRIDS. 445 PM EDT WED MAY 17 2006 UPPER LEVEL LOW WAS CENTERED OVER WI THIS AFTERNOON...WITH A SFC LOW OVER SE WI. A COLD FRONT TRAILED SW FROM THE LOW INTO IA AND THEN NW INTO EASTERN MT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE UPPER LOW OR ALONG A SFC TROUGH FROM OH INTO W TN. LOCALLY...SHOWERS DEVELOPED THIS AFTERNOON...MAINLY ALONG THE VA BORDER WHERE SUNSHINE LEAD TO A DIFFERENTIAL HEATING MAXIMUM WHEN COMBINED WITH THE HIGHER TERRAIN. HOWEVER...MUCH OF THIS LOW LEVEL MOISTURE HAS MIXED OUT...WITH MOSTLY SHALLOW CU REMAINING. THE CU SHOULD DISSIPATE THIS EVENING FOR A PERIOD OF MOSTLY CLEAR SKIES EARLY. HOWEVER...THE UPPER LOW TO THE NW OF THE REGION IS EXPECTED TO DIG SOUTH TOWARD THE OH VALLEY. AT THE SAME TIME THE SFC LOW IS EXPECTED TO DEEPEN AND TRACK TO NE OH OR WESTERN LK ERIE BY 12Z ON THU AND SEND A COLD FRONT ACROSS THE COMMONWEALTH. THE FRONT SHOULD EXIT THE CWA AROUND 12Z THU. THIS SYSTEM HAS PLENTY OF DYNAMICS WORKING FOR IT...WITH TIME OF DAY BEING THE LIMITING FACTOR. HOWEVER...MODELS INDICATE DIFFLUENT FLOW IN THE 6 TO 12Z TIME FRAME. IN ADDITION...THE REGION WILL ALSO BE UNDER THE INFLUENCE OF THE LEFT EXIT REGION OF A 100+KT JET. A LLJ OF 30 TO 40KT IS ALSO EXPECTED LATER TONIGHT...SO THERE WILL BE INCREASING SHEAR...BUT INSTABILITY WILL BE LIMITED. HOWEVER...DYNAMICS AND MOISTURE (PWS AROUND 0.8) APPEAR SUFFICIENT FOR WIDESPREAD CONVECTION...ESPECIALLY THE NORTHERN 2/3 OF THE CWA WHERE DYNAMICS WILL BE THE BEST. OPTED TO RAISE POPS TO CATEGORICAL AROUND 9Z FOR THE NORTHERN 1/2 OF THE CWA OVERNIGHT. LEFT CHANCE POPS LINGERING UNTIL AROUND 12Z OR SHORTLY AFTER AS THE FRONT EXITS THE REGION. LAPSE RATES WILL BE STEEP TOMORROW AFTERNOON...BUT ANY CONVECTION THAT DEVELOPS WOULD BE RELATIVELY HIGH BASED (AROUND 800 MB) AND INSTABILITY WILL BE SOMEWHAT LIMITED BY DRY AIR WORKING IN AT LOW LEVELS. HOWEVER...WBZ HEIGHTS WILL BE LOW (LESS THAN 7KFT) AND UNIDIRECTIONAL WIND PROFILE WILL BE MODEST TO MODERATE SO SOME SMALL HAIL WOULD NOT BE COMPLETELY OUT OF THE QUESTION. FOR NOW CONTINUED WITH SLIGHT CHANCE POPS IN THE GRIDS FOR THU PM. THE LAST SYSTEM TO AFFECT THE REGION WILL BE IN THE THU NIGHT TO FRI AM TIME FRAME. BOTH THE GFS AND NAM DEVELOP AN MCS/WAVE IN AN AREA OF LEFT EXIT REGION DYNAMICS. THE TREND IN BOTH THE GFS AND NAM IS FOR THIS SYSTEM TO BE FURTHER S AND W WITH THE 12Z MODEL RUN. GENERALLY FOLLOWED THIS TREND...CONFINING THE 50 POPS TO THE SW 1/3 OF THE CWA AND TAPERED POPS BACK TO SLIGHT CHANCE OVER THE NE. LINGERED SOME SLIGHT CHANCE TO CHANCE POPS IN THE SOUTH ON FRI AS THIS SYSTEM DEPARTS. A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION ON FRI NIGHT...BRINGING A BRIEF RESPITE FROM PRECIP CHANCES. LONG TERM (SATURDAY THROUGH WEDNESDAY)... MODELS DIFFER ON TIMING AND STRENGTH OF SYSTEMS THROUGH THE EXTENDED PERIOD. GFS CONTINUITY IS POOR BETWEEN THE 06Z AND 12Z RUNS. PREFERRED THE ECMWF SOLUTION FOR GUIDANCE ON THE EXTENDED FORECAST. SATURDAY SHOULD BE DRY FOR MOST OF THE DAY WITH HIGH PRESSURE NOSING IN FROM THE NORTH. THERE WILL BE A STATIONARY FRONT JUST TO THE SOUTH OF OUR CWA...BUT THIS SHOULD BE FAR ENOUGH SOUTH TO KEEP PRECIP OUT OF THE AREA. BY SATURDAY EVENING...A DIFFUSE SURFACE TROUGH SHOULD APPROACH FROM THE EASTERN GREAT LAKES. WITH A VORT MAX MOVING THROUGH AND INCREASED MEAN RH...WILL CONTINUE WITH A 30 POP FOR SHRA/TSRA SATURDAY NIGHT INTO SUNDAY. ECMWF CONTINUES TO BE MUCH WEAKER WITH THE 5H UPPER LOW OVER SE CANADA AND THE EASTERN GREAT LAKES ON SUNDAY. 06Z GFS HAD A RATHER STRONG COLD FRONT MOVING THROUGH ON SUNDAY...WHILE THE 12Z GFS DOES NOT SHOW THIS FEATURE. IT BRINGS THE QUASI STATIONARY FRONT BACK NORTH INSTEAD. THE ECMWF SOLUTION SEEMS MORE REALISTIC...BRINGING THE SURFACE TROUGH THROUGH AND PUSHING THE QUASI STATIONARY FRONT SOUTH WITH A NW FLOW ALOFT. SINCE THE GFS IS STRONGER WITH THE UPPER LOW...IT IS BRINGING IN COLDER AIR AT 850 MB. ECMWF IS MUCH WARMER. USED A COMBINATION OF THE HIGHER RANGE OF ENSEMBLE MOS NUMBERS...HPC GUIDANCE...AND 850 MB ECMWF TEMPS FOR MAX AND MIN TEMP FORECAST. WENT MUCH ABOVE 00Z MOS TEMPS. A LATE LOOK AT THE NEW 12Z MEX MOS NUMBERS SHOWS THEY HAVE INCREASED SEVERAL DEGREES FROM THE PREVIOUS RUN. KEPT POPS OUT OF THE FORECAST FOR NOW FROM MONDAY THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT REMAINS TO OUR W AND NW. MAX TEMPS BY WED SHOULD RANGE FROM NEAR 80 TO THE LOWER 80S. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1234 PM EDT THU MAY 18 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1234 PM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY CONTAIN HAIL AND STRONG WINDS...ESPECIALLY ALONG AND NORTHEAST OF THE MOUNTAIN PARKWAY AND KENTUCKY STATE HIGHWAY 114. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...ALONG AND SOUTHWEST OF A LINE FROM MOUNT VERNON TO PINEVILLE. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL REPORTS THIS AFTERNOON AND EVENING. GEOGERIAN/RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT THU MAY 18 2006 KYZ044-050>052-182100- FLEMING-ROWAN-BATH-MONTGOMERY- 400 PM EDT THU MAY 18 2006 AT 359 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF FLEMINGSBURG TO 13 MILES EAST OF PARIS TO 8 MILES NORTHWEST OF WINCHESTER...OR ALONG A LINE EXTENDING FROM 3 MILES WEST OF COWAN TO 5 MILES SOUTH OF CARLISLE TO 9 MILES SOUTHWEST OF NORTH MIDDLETOWN...MOVING EAST AT 35 MPH. THE STORMS WILL BE NEAR ELIZAVILLE AROUND 405 PM EDT...SIDEVIEW AROUND 410 PM EDT...FLEMINGSBURG...DALESBURG...OWINGSVILLE AND MOUNT STERLING AROUND 415 PM EDT...AND WALLINGFORD AROUND 425 PM EDT. RESIDENTS SHOULD EXPECT GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. PELTON
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree down on Trotting Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505163.